Doctors in the U.K. have recently observed a rise in the number of patients suffering from cannabinoid hypermesis syndrome, a side effect of heavy cannabis use which includes symptoms such as severe stomach pain, nausea, and vomiting, reports The Daily Mail.
Dr. Sauid Ishaq, professor of gastroenterology at Birmingham City University, one of the first doctors to study the syndrome, commonly referred to as CHS, in the U.K., has stated that the rise in the number of cases has been quite acute, and must be taken seriously.
"This is a highly unrecognized condition, resulting in numerous unnecessary admission. There is an urgent need to highlight this," he said.
Dr. Ishaq further refers to a 42-year-old patient, a cannabis user since the age of 14, who was treated eight times last year. The man had been complaining about frequent vomiting, abdominal pain, fever and dehydration. When the patient stopped using cannabis, the symptoms promptly stopped.
A number of patients who have checked in at hospitals complaining of CHS symptoms have stated that bathing in hot water has helped them relieve the pain. Some patients report taking hot baths five times a day simply to alleviate the pain.
The latest findings come as a series of side effects from cannabis use have emerged, among them being that using cannabis may lower the semen quality of males, according to USA Today.
Nevertheless, marijuana use in the medical field continues to push forward, with several states in the U.S. set to legalize the drug for medicinal use, as covered in this HNGN article.